Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 5, 2017, 9:53 PM EDT for Sampson County, Wayne County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 9:53 PM EDT (01:53 UTC)
- Expired
- Jun 5, 2017, 10:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted.
403
WUUS52 KRAH 060153
SVRRAH
NCC163-191-060245-
/O.NEW.KRAH.SV.W.0094.170606T0153Z-170606T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
953 PM EDT MON JUN 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southwestern Wayne County in central North Carolina...
Sampson County in central North Carolina...
* Until 1045 PM EDT
* At 952 PM EDT, a severe thunderstorm was located near Clinton,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clinton, Mount Olive, Roseboro, Newton Grove, Salemburg, Turkey,
Autryville, Hobbton and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3486 7849 3487 7851 3488 7851 3490 7855
3491 7854 3491 7856 3499 7865 3507 7866
3534 7819 3535 7816 3536 7816 3539 7811
3518 7807 3519 7816 3518 7817 3509 7817
3508 7816 3492 7815 3484 7817
TIME...MOT...LOC 0152Z 253DEG 48KT 3502 7843
HAIL...<.75IN
WIND...60MPH
$$
232 follow-up statements
315
WWUS52 KRAH 060208
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1008 PM EDT MON JUN 5 2017
NCC163-191-060245-
/O.CON.KRAH.SV.W.0094.000000T0000Z-170606T0245Z/
Wayne NC-Sampson NC-
1008 PM EDT MON JUN 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHWESTERN WAYNE AND SAMPSON COUNTIES...
At 1004 PM EDT, a severe thunderstorm was located near Clinton,
moving east at 55 mph. Additional strong storms across southern
Cumberland County will train east across many of the same areas area
over the next half hour, with the potential to produce strong and
damaging wind gusts.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clinton, Mount Olive, Roseboro, Newton Grove, Salemburg, Turkey,
Autryville, Hobbton and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3486 7849 3487 7851 3488 7851 3490 7855
3491 7854 3491 7856 3499 7865 3507 7866
3534 7819 3535 7816 3536 7816 3539 7811
3518 7807 3519 7816 3518 7817 3509 7817
3508 7816 3492 7815 3484 7817
TIME...MOT...LOC 0204Z 253DEG 47KT 3506 7824
HAIL...<.75IN
WIND...60MPH
$$
23830
WWUS52 KRAH 060215
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1015 PM EDT MON JUN 5 2017
NCC163-191-060224-
/O.CAN.KRAH.SV.W.0094.000000T0000Z-170606T0245Z/
Wayne NC-Sampson NC-
1015 PM EDT MON JUN 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE AND SAMPSON
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3486 7849 3487 7851 3488 7851 3490 7855
3491 7854 3491 7856 3499 7865 3507 7866
3534 7819 3535 7816 3536 7816 3539 7811
3518 7807 3519 7816 3518 7817 3509 7817
3508 7816 3492 7815 3484 7817
TIME...MOT...LOC 0213Z 253DEG 48KT 3510 7807
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:50 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 5, 8:50 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 850 PM EDT Mon Jun 5 2017 .SYNOPSIS... Upper level disturbances embedded in cyclonic flow aloft will track east across Virginia and North Carolina this afternoon and evening. In the wake of the disturbances, a cold front will progress southward through the Carolinas tonight and Tuesday. && .NEAR TERM /TODAY AND TONIGHT/... As of 130 PM EDT Monday... Small amplitude waves embedded in cyclonic flow aloft will track eastward across WV/VA/NC this afternoon, on the southern periphery of an upper level low centered over the Great Lakes. A weak wave of low pressure is expected to develop along a baroclinic zone along or just south of the VA/NC border early this afternoon as DPVA attendant small amplitude waves track east across the region. The aforementioned low is progged to reach the NC/VA coast by late afternoon and progress offshore this evening, though a lingering surface trough will extend W/SW from the Atlantic into portions of the Carolinas overnight. Despite moist adiabatic mid-level lapse rates associated with an extremely moist airmass in place over central NC (PWAT 1.75-2.00"), marginal to moderate diurnal destabilization (750-1250 J/kg MLCAPE) is expected south and east of the I-85 corridor this afternoon where surface dewpoints in the lower 70s (70-73F) will be juxtaposed with the relatively stronger insolation. A sharp gradient in instability is expected between the VA border (~100 J/kg MLCAPE) and Triad/ Triangle (500-750 J/kg MLCAPE) due to the presence of precip/evap cooling and pervasive cloud cover along/north of the state line. With the above in mind, expect scattered convection to develop along/south of the VA border this afternoon as small amplitude waves (and an attendant surface low) track east invof the state border amidst deep moisture and marginal to moderate instability /favorable diurnal timing/. Expect the best coverage between 21-04Z as a surface trough (attendant the exiting wave of low pressure) extends W/SW across central NC and serves as a focus for development. Convection should propagate S/SE through central NC this evening and exit the SE Coastal Plain around or shortly after midnight as the surface trough sinks southward and light northerly flow advects an increasingly stable airmass into the area from the north. Severe Weather: Effective deep-layer shear on the order of 30-40 knots will support both multicellular and supercellular organization, though the latter may be transient in nature given that deep-layer shear(instability) increases(decreases) with northward extent. Despite weak low/mid-level lapse rates and marginal DCAPE (200-400 J/kg), deep moisture and 30-40 knot mid- level flow should nevertheless support a potential for wet downbursts (via precip loading/downward momentum transport) in association with any updraft capable of sustaining deep/elevated cores. With low LCLs (~500m) and enhanced 0-1km speed/directional shear expected along/ahead of a surface low tracking east along a baroclinic zone, a potential for an isolated low-end (EF0/EF1) tornado will exist along/north of the I-85 corridor this afternoon, conditional upon the presence of supercellular convection in the right location at the right time. Torrential rainfall can be expected in association with any convection this aft/eve, particularly convection deep enough to produce lightning. Isolated flash flooding cannot be ruled out, primarily in urban areas repeatedly affected by convection. -Vincent && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 200 PM EDT Monday... On Tuesday a frontal system will push south of the area with most of the shower activity south of the CWA by daybreak. This will lead to a fairly quiet morning and then some shower activity is expected with the heating of the day in during the afternoon. Late in the day a secondary boundary will come through from the north and may combine with the initial front across our southern counties as the frontal zone to our south retreats back towards the north. This could brings showers and storms on Thursday evening again across the south and east. Little of this activity is expected to be severe and SPC maintains an outlook of general thunder at this time. Highs in the low 80s across the area. Lows Tuesday night in the upper 50s to lower 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 200 PM EDT Monday... A cutoff upper low is expected to form on Wednesday over the mid- Atlantic states and drift southward through the end of the week. At the surface several waves will run along and offshore of the Carolina coast but these two features will remain largely disjointed as the best dynamics remain to the north and west of the surface waves and eventual low pressure system that is expected to form off the coast late Wednesday or early Thursday. With central NC on the cool side of the frontal zone, expect a fair amount of cloud cover from the upper low but cooler temperatures and dewpoints as well. Expect highs in the upper 70s to low 80s for the mid-week time frame with dewpoints in the upper 50s to low 60s. Some shower activity is possible but high QPF events are unlikely. Thursday night and Friday, the pattern begins to change as a surface low off of the New England coast deepens and finally taps into the upper low pressure system dragging it to the northeast. This will leave surface high pressure off of the NC coast and a very weak baggy trough with zonal flow across central NC. This period is expected to be dry but with the return of higher temperatures and dewpoints as southerly return flow takes over. Highs for the weekend will be in the mid to upper 80s with a few 90s possible. Lows in the mid to upper 60s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 855 PM EDT Monday... 24-hr TAF Period: Showers and thunderstorms will continue to move south and east through 06z, as as a series of upper level disturbances move atop a southward sinking cold front. A brief period of IFR to MVFR conditions in heavy rain will be possible at KRDU between 00 to 02z, and at KRWI and KFAY between 00 to 04z. Winds will shift to the north at 5-10 knots between 06-12Z Tuesday as a cold front progresses southward through central NC. VFR conditions should prevail in the wake of the cold frontal passage /north wind shift/. Looking Ahead: Showers will remain possible on Tuesday, primarily in the Sandhills and SE Coastal Plain (i.e. FAY terminal). Dry/VFR conditions are expected otherwise through the remainder of the work week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...ELLIS LONG TERM...ELLIS AVIATION...CBL
Hazardous weather outlook, Jun 5, 2:49 PM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 249 PM EDT Mon Jun 5 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-061900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 249 PM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Through Tonight. Showers and isolated thunderstorms are expected across central North Carolina through this evening. An isolated thunderstorm could become severe, with a primary threat of damaging winds. Torrential rainfall can be expected with the heaviest showers and storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Vincent
In the hours before
Special weather statement, Jun 5, 6:02 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 PM EDT MON JUN 5 2017
NCZ028-043-052300-
Edgecombe NC-Wilson NC-
602 PM EDT MON JUN 5 2017
...a strong thunderstorm will affect portions of southwestern
Edgecombe and Wilson Counties Until 700 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 15 miles south of Rocky Mount, moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Wilson, Elm City, Sharpsburg, Pinetops, Stantonsburg, Black Creek,
Macclesfield, Saratoga, Sims and Willbanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3558 7782 3559 7793 3577 7807 3584 7790
3585 7787 3584 7785 3588 7782 3596 7764
3576 7751
TIME...MOT...LOC 2202Z 243DEG 26KT 3573 7786
30Special weather statement, Jun 5, 6:29 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
629 PM EDT MON JUN 5 2017
NCZ028-043-052330-
Edgecombe NC-Wilson NC-
629 PM EDT MON JUN 5 2017
...A strong thunderstorm will affect portions of southern Edgecombe
and northeastern Wilson Counties Until 730 PM EDT...
At 629 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Elm City, or 12 miles northwest of Farmville,
moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield and Conetoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3582 7735 3583 7739 3583 7740 3581 7742
3581 7745 3580 7745 3580 7747 3576 7752
3568 7766 3567 7774 3581 7779 3595 7738
3590 7734
TIME...MOT...LOC 2229Z 254DEG 17KT 3574 7774
23Special weather statement, Jun 5, 6:54 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
654 PM EDT MON JUN 5 2017
NCZ022>024-038>040-074-075-060000-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-Moore NC-
Montgomery NC-Orange NC-
654 PM EDT MON JUN 5 2017
...a line of strong thunderstorms will affect portions of
southeastern Guilford...Chatham...southern Alamance...Randolph...
southeastern Davidson...northwestern Moore...northeastern Montgomery
and southern Orange Counties Until 800 PM EDT...
At 654 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 9 miles southeast of
Greensboro to Randleman to 6 miles northeast of High Rock Lake.
Movement was southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Chapel Hill, Asheboro, Randleman, Pittsboro, Siler City, North
Carolina Zoo, Carrboro, Goldston, Seagrove and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3572 8033 3586 7995 3604 7973 3598 7900
3564 7907 3562 7914 3555 7923 3557 7924
3553 7927 3556 7929 3554 7932 3548 7935
3537 7955 3554 8019 3569 8034
TIME...MOT...LOC 2254Z 293DEG 36KT 3596 7974 3581 7980 3569 8020
77Local storm report, Jun 5, 8:20 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT MON JUN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 1 SSW DORTCHES 36.00N 77.86W
06/05/2017 NASH NC EMERGENCY MNGR
REPORTS OF WATER ON THE ROAD AT GREEN HILLS
RD AND HIGHWAY 43 BEFORE THOMAS BETTS
PARKWAY.
&&
SECLocal storm report, Jun 5, 8:24 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT MON JUN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 1 S DORTCHES 36.00N 77.86W
06/05/2017 NASH NC EMERGENCY MNGR
WATER IS FLOWING OVER THE ROAD AT GREEN
HILLS RD, HIGHWAY 43 BEFORE THOMAS BETTS
PARKWAY, AND THARRINGTON ROAD. WATER HIGH
ENOUGH THAT ROADS APPEARED IMPASSABLE.
&&
SECSpecial weather statement, Jun 5, 9:43 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
943 PM EDT MON JUN 5 2017
NCZ088-089-060245-
Sampson NC-Cumberland NC-
943 PM EDT MON JUN 5 2017
...An area of showers and strong thunderstorms will affect portions
of Sampson and southern Cumberland Counties Until 1045 PM EDT...
At 942 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Ammon, or 15 miles southwest of Clinton,
moving east at 55 mph. Additional storms across southern Cumberland
County could intensify and train east over the same area.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fayetteville, Clinton, Hope Mills, Eastover, Roseboro, Stedman,
Garland, Salemburg, Turkey and Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3485 7850 3485 7883 3483 7890 3486 7893
3489 7893 3495 7904 3501 7906 3526 7828
3522 7824 3520 7816 3509 7817 3508 7816
3490 7815 3484 7817 3478 7843
TIME...MOT...LOC 0142Z 254DEG 49KT 3486 7854
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:05 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Wilson | 115 min |
| Jun 5, 9:43 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.